Syracuse sees surge in synthetic marijuana overdoses

May 29, 2017

The emergency room at Upstate University Hospital in Syracuse is on alert after a rash of overdose cases involving synthetic marijuana in recent days

On May 24, there were 11 cases in the ER of people overdosing on synthetic pot, which is also known as spike or spice. The next day there were five more overdoses, and reportedly more in following days.

Emergency department physician and toxicologist Dr. Ross Sullivan says while the opioid epidemic gets all the attention these days, it’s important to remember that synthetic marijuana is still a problem, and is very dangerous. Use of the drug can lead to strokes, heart attack and kidney failure. So anytime there’s increase in cases like this, it’s worrisome.

“Every once in a while, a new batch arrives, wherever that comes from, and the new batch can be more potent, and I think that’s what we see,” Sullivan said.

One thing that’s changed since a surge of local synthetic marijuana overdoses two years ago, Sullivan notes, is that the ER is better able to deal with patients on this kind of drug, who can be either super agitated, or almost comatose.

"But we got so good at it at that point, that when we have these surges and flickers that occur, we do a good job to take care of these people. We don’t restrain them with physical force anymore, we just treat them with medications appropriately and quickly, and make sure they’re safe, and everyone around them is safe,” Sullivan said.

All of those 11 patients treated on May 24 were able to be discharged without a hospital stay.